Oklahoma, 2020

Hail and Damaging Winds in Oklahoma, April 28, 2020

April 28, 2020 · NWS OUN · 54 events in 16 counties and zones

Numerous severe thunderstorms formed along a cold front in northern Oklahoma and swept southward across the state. Hail, some very large, was reported with many of these storms, along with a few severe wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
54

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Numerous severe thunderstorms formed along a cold front in northern Oklahoma and swept southward across the state. Hail, some very large, was reported with many of these storms, along with a few severe wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 28, 1:04 PM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Apr 28, 1:04 PM CST, 2 hours 20 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Norman OK
204 PM CDT Tue Apr 28 2020

...New LONG TERM, FIRE WEATHER...

.SHORT TERM...
(This afternoon and evening)
Issued at 1102 AM CDT Tue Apr 28 2020

A fairly straight-forward severe thunderstorm event is expected to
unfold later this afternoon through the evening. Surface diabatic
heating and modest steepening of midlevel lapse rates with an
approaching shortwave trough in northwesterly flow is contributing
to moderate-strong instability ahead of surface cold front. Frontal
forcing is expected to be the impetus for convective initiation due
to at least weak capping which will otherwise suppress convection.
Cloud bearing wind will carry initial cells east-northeasterly at
around 40 mph, with only modest southward deviation for organized
cells with deep cyclonic mesocyclones.

Several factors should lead to upscale growth fairly quickly. 1)
Deep shear vectors not oblique/nearly parallel to the initiating
boundary, 2) any anticyclonic elements having more boundary-
parallel motions, 3) overall fairly significant convective
coverage, anvil canopy, and evolving stratiform area near/behind
advancing boundary contributing to cold pool expansion.

The tornado threat should be limited by evolving storm mode, modest
low-level shear at best, and relatively high cloud bases. Perhaps
the best chance of a tornado or two will be early in convective
evolution and more related to stretching of vertical vorticity and
along the initiating boundary. Tornadoes after upscale growth occurs
seem more likely on the downstream end of arcing cold pool, east of
our area into eastern Oklahoma, given unfavorable deep shear vector
orientation further west.

Large hail threat will be greatest early in the evolution when
discrete/quasi-discrete elements are present. With time, more
complicated storm interactions with upscale growth process should
temper the large hail threat some, or at least limit very large hail
production. Very large hail could certainly occur with convection
that occurs early on though given the favorable thermodynamic and
kinematic environment, and this is particularly true with any
deep/persistent mesocyclones.

Damaging wind threat will likely increase with time and could be
quite significant by evening if cold pool becomes strong/organized.
This would be most likely occur near I-44 and southeastward
(extending as far west as mature cold pool can become established)
through late evening.

With timing of the front being fairly consistent across short term
guidance, and nature of the event to be more strongly forced,
confidence in CAM output and timing is above average.

BRB

&&

.LONG TERM...
(Wednesday night through next Monday)
Issued at 155 PM CDT Tue Apr 28 2020

The synoptic scale pattern will generally transition from
northwesterly flow to more quasi-zonal with periodic shortwave
troughs. Occasional periods of at least limited coverage of showers
and storms are expected through the long term period, Saturday night
into Sunday, and again by the middle of next week.

A period of ridging and anomalous mid-level heights through mid week
will break down as a relatively subtle shortwave trough moves toward
our area Saturday. This is a pattern that generally supports
strengthening lee trough and windier conditions for us. Return of
deep moisture will likely be delayed due to previous frontal
intrusion well into the gulf. Forecast soundings Saturday afternoon
suggest a shallow moist boundary layer possibly augmented some by
evapotranspiration, with impressive conditional instability but
capped by substantial CIN. This will likely preclude diurnal CI.
However, CI is more likely further north in the higher terrain of
the Colorado Plains and an MCS may evolve and move toward our
northern counties later in the night/early Sunday morning. A cold
front will be forced south into the area could be the source for
thunderstorm initiation late Sunday across our southeastern
counties. The next substantial trough necessitates additional
thunderstorm chances by Tuesday into Wednesday of next week.

As low level flow strengthens and veers by Friday, a warmer pattern
will evolve with 90s increasingly common. Temperatures could be 15-
20 degrees above normal for late April / early May climatology.

BRB

&&

.AVIATION...
(18Z TAFS)
Issued at 1259 PM CDT Tue Apr 28 2020

Thunderstorms will develop along a fast-moving cold front this
afternoon and evening from north central Oklahoma southwestward
into central Oklahoma. Very large hail is expected and also gusty
winds. Except for PNC, OKC, and OUN, most of this will occur to
the southeast. Gusty north winds will follow.

&&

.FIRE WEATHER...
Issued at 155 PM CDT Tue Apr 28 2020

Warm temperatures and dry air mass will result in low RH values
each afternoon this week and into the weekend. This, along with
modestly strong post-frontal winds will drive RFTI values as high
as 3 tomorrow (Wednesday) afternoon across western Oklahoma and
western north Texas. However, in coordination with State Forestry
values under 5 are unlikely to yield large/significant fires. An
increase in initial attack activity could occur, however. Calmer
winds Thursday should minimize concern. Friday and Saturday
before substantial moisture returns but as lee trough and
southerly winds strengthen, initial activity may increase again
with perhaps slightly more supportive fuels for fire spread.

BRB

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  85  52  72  48 /  90  90   0   0
Hobart OK         91  52  77  48 /  20  20   0   0
Wichita Falls TX  90  56  77  49 /  20  40   0   0
Gage OK           87  48  76  45 /   0   0   0   0
Ponca City OK     83  50  72  46 /  90  40   0   0
Durant OK         83  55  74  50 /  20 100   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...12
LONG TERM....12
AVIATION...09
Hazardous weather outlook, Apr 28, 3:36 AM CST, 11 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
436 AM CDT Tue Apr 28 2020

OKZ004>048-050>052-TXZ083>090-290945-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
436 AM CDT Tue Apr 28 2020

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through tonight...

.Thunderstorms...
There is a moderate risk of severe weather late Tuesday afternoon
and evening across eastern and southeastern Oklahoma, mainly along
and east of a line from Shawnee to Ardmore. An enhanced risk of
severe weather also extends further west to near and just east of
a line from Ponca City, to El Reno, to Wichita Falls. Severe
thunderstorms capable of producing very large hail up to the size
of baseballs and damaging wind gusts in excess of 70 to 80 mph
will be possible. One or two tornadoes will also be possible.

Thunderstorms are expected to develop across northern Oklahoma
between 3 pm and 5 pm this afternoon, and then build southward
along a cold front into central and southern Oklahoma by early
evening. Storms will likely merge into a squall line, with an
increasing damaging wind risk across southern Oklahoma tonight,
and quickly move across the Red River near midnight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Thunderstorms...
Low thunderstorm chances return Saturday and Sunday, and then
again Monday night. Strong to severe storms will be possible.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Apr 28, 2:44 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
344 PM CDT Tue Apr 28 2020

OKZ008-012-013-282115-
Garfield OK-Kay OK-Noble OK-
344 PM CDT Tue Apr 28 2020

...THUNDERSTORM INITIATION EXPECTED in northeastern Garfield...Kay
and northwestern Noble Counties by around 400 PM CDT...

AT 339 PM CDT, satellite trends indicate that thunderstorms are
expected to develop along a line from near Arkansas City to near
Ponca City to near Billings by 400 PM CDT, or shortly after. Once
storms develop, they are expected to quickly become severe with
large hail and damaging winds being the primary threats.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3688 9675 3669 9696 3669 9702 3670 9704
      3668 9706 3661 9705 3640 9727 3636 9767
      3659 9748 3659 9746 3662 9746 3700 9714
      3700 9675
TIME...MOT...LOC 2039Z 258DEG 32KT 3707 9701 3650 9743

BRB
Special weather statement, Apr 28, 3:12 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
412 PM CDT Tue Apr 28 2020

OKZ012-013-018-019-282145-
Garfield OK-Kingfisher OK-Logan OK-Noble OK-
412 PM CDT Tue Apr 28 2020

...THUNDERSTORM INITIATION EXPECTED in southeastern Garfield...
northeastern Kingfisher...northwestern Logan and southern Noble
Counties by 430 PM CDT...

AT 408 PM CDT, satellite trends indicate that thunderstorms were
developing along a line extending from near Lucien to just west of
Marshall to near Hennessey. Once storms develop, they may quickly
become severe with large hail and damaging winds being the primary
threats.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3635 9703 3633 9703 3633 9700 3616 9732
      3616 9735 3614 9735 3591 9779 3605 9804
      3636 9749
TIME...MOT...LOC 2108Z 266DEG 23KT 3628 9745 3619 9766 3610 9788

BRB

The radar

The Vance AFB radar (KVNX), 77 km away, was scanning. The volume nearest the first event began at 21:22 UTC.

Open the radar archive at this moment

Event by event

51 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Garfield

When
April 28, 3:24 PM CST
Where
Garfield County, 6.09 mi SE of Douglas
Measured
1.25 in hail
Reported by
Public
Coordinates
36.200, -97.590

Report from Mping.

Hail, Garfield

When
April 28, 3:29 PM CST
Where
Garfield County, 7.1 mi SE of Douglas
Measured
1.75 in hail
Reported by
Public
Coordinates
36.180, -97.590

Report from Mping.

Hail, Kingfisher

When
April 28, 3:42 PM CST
Where
Kingfisher County, Kingfisher
Measured
1 in hail
Reported by
Social Media
Coordinates
35.860, -97.930

Hail, Logan

When
April 28, 3:44 PM CST
Where
Logan County, 6.23 mi ESE of Marshall
Measured
2.5 in hail
Reported by
Broadcast Media
Coordinates
36.120, -97.520

Hail, Logan

When
April 28, 4:15 PM CST
Where
Logan County, 3.55 mi SE of Lovell
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
36.020, -97.600

Time is radar estimated.

Thunderstorm Wind, Logan

When
April 28, 4:37 PM CST
Where
Logan County, Guthrie
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.880, -97.420

Estimated gust through broadcast media.

Hail, Logan

When
April 28, 4:40 PM CST
Where
Logan County, 3.98 mi E of Guthrie
Measured
1 in hail
Reported by
Public
Coordinates
35.870, -97.350

Hail, Oklahoma

When
April 28, 4:40 PM CST
Where
Oklahoma County, 1.12 mi W of The Village
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.570, -97.570

Hail, Payne

When
April 28, 4:41 PM CST
Where
Payne County, 1.49 mi SSE of Lake Carl Blackwell Dam
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.120, -97.180

Hail, Logan

When
April 28, 4:42 PM CST
Where
Logan County, Meridian
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
35.840, -97.250

Hail, Oklahoma

When
April 28, 4:47 PM CST
Where
Oklahoma County, 2.82 mi NNW of (Pwa)wiley Post Apt
Measured
1.1 in hail
Reported by
Trained Spotter
Coordinates
35.570, -97.660

Hail, Canadian

When
April 28, 4:48 PM CST
Where
Canadian County, 2.35 mi ENE of Yukon
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
35.510, -97.700

Hail, Canadian

When
April 28, 4:53 PM CST
Where
Canadian County, 2.76 mi S of Yukon
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
35.460, -97.740

Hail, Canadian

When
April 28, 4:54 PM CST
Where
Canadian County, 1.78 mi SE of Yukon
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
35.480, -97.720

Hail, Canadian

When
April 28, 4:56 PM CST
Where
Canadian County, 3.85 mi NNE of Mustang
Measured
1.5 in hail
Reported by
Public
Coordinates
35.440, -97.690

Reported from Mping.

Hail, Canadian

When
April 28, 4:56 PM CST
Where
Canadian County, 2.82 mi SSE of Yukon
Measured
2.25 in hail
Reported by
Public
Coordinates
35.460, -97.730

Reported from Mping.

Hail, Oklahoma

When
April 28, 4:58 PM CST
Where
Oklahoma County, Bethany
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
35.510, -97.640

Hail, Oklahoma

When
April 28, 5:00 PM CST
Where
Oklahoma County, 2.98 mi NNW of Wheatland
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.440, -97.670

Hail, Canadian

When
April 28, 5:01 PM CST
Where
Canadian County, 1.78 mi SE of Yukon
Measured
2 in hail
Reported by
Emergency Manager
Coordinates
35.480, -97.720

Hail, Payne

When
April 28, 5:02 PM CST
Where
Payne County, 0.56 mi E of (Swo)stillwater Airport
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.160, -97.080

Hail, Canadian

When
April 28, 5:08 PM CST
Where
Canadian County, 0.69 mi S of Yukon
Measured
2 in hail
Reported by
Public
Coordinates
35.490, -97.740

Reported from Mping.

Hail, Cleveland

When
April 28, 5:16 PM CST
Where
Cleveland County, 8.01 mi W of Moore
Measured
1.25 in hail
Reported by
Public
Coordinates
35.360, -97.630

Reported from Mping.

Hail, Stephens

When
April 28, 5:20 PM CST
Where
Stephens County, Marlow
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
34.650, -97.960

Pea to baseballs fell for 17 minutes.

Hail, Payne

When
April 28, 5:21 PM CST
Where
Payne County, 2.98 mi NNW of Perkins
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.020, -97.050

Hail, Grady

When
April 28, 5:24 PM CST
Where
Grady County, 1.32 mi ENE of Tuttle
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
35.300, -97.790

Hail, Payne

When
April 28, 5:24 PM CST
Where
Payne County, 2.98 mi NNW of Perkins
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
36.020, -97.050

Hail, McClain

When
April 28, 5:29 PM CST
Where
McClain County, 2.65 mi WNW of Newcastle
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.270, -97.640

Hail, Grady

When
April 28, 5:32 PM CST
Where
Grady County, 3.57 mi SW of Amber
Measured
1 in hail
Reported by
Public
Coordinates
35.120, -97.920

Reported from Mping.

Hail, Grady

When
April 28, 5:39 PM CST
Where
Grady County, 1.13 mi W of Pocasset
Measured
2.5 in hail
Reported by
Broadcast Media
Coordinates
35.190, -97.970

Hail, McClain

When
April 28, 5:43 PM CST
Where
McClain County, 1.32 mi WSW of Newcastle
Measured
1 in hail
Reported by
NWS Employee
Coordinates
35.240, -97.620

Hail, Payne

When
April 28, 5:44 PM CST
Where
Payne County, 2.24 mi W of Cushing
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
35.980, -96.800

Hail, McClain

When
April 28, 5:46 PM CST
Where
McClain County, 1.32 mi WSW of Newcastle
Measured
1 in hail
Reported by
NWS Employee
Coordinates
35.240, -97.620

Hail, Grady

When
April 28, 5:53 PM CST
Where
Grady County, 2.07 mi S of Chickasha Arpt
Measured
3.75 in hail
Reported by
Social Media
Coordinates
35.050, -97.970

Picture on Facebook. Location and time estimated from radar.

Hail, Grady

When
April 28, 5:57 PM CST
Where
Grady County, 1.79 mi NE of Norge
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.010, -97.980

Hail, Grady

When
April 28, 6:00 PM CST
Where
Grady County, 3.24 mi SSE of Chickasha Arpt
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
35.040, -97.940

Hail, Grady

When
April 28, 6:23 PM CST
Where
Grady County, 2.66 mi ENE of Agawam
Measured
1 in hail
Reported by
Public
Coordinates
34.890, -97.910

Reported from Mping.

Hail, Grady

When
April 28, 6:40 PM CST
Where
Grady County, 4.15 mi S of Rush Springs
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
34.720, -97.960

Hail, Pottawatomie

When
April 28, 6:41 PM CST
Where
Pottawatomie County, 2.9 mi ESE of Dale
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
35.380, -97.000

Hail, Pottawatomie

When
April 28, 6:45 PM CST
Where
Pottawatomie County, 3.63 mi NNE of Shawnee
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
35.380, -96.900

Golf ball sized hail mixed with quarters.

Hail, Stephens

When
April 28, 6:47 PM CST
Where
Stephens County, 5 mi WSW of Marlow
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
34.620, -98.040

Hail, Stephens

When
April 28, 6:50 PM CST
Where
Stephens County, 3.45 mi S of Marlow
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
34.600, -97.960

Hail, Stephens

When
April 28, 6:55 PM CST
Where
Stephens County, 5.35 mi NNW of Duncan
Measured
2 in hail
Reported by
Public
Coordinates
34.570, -98.000

Reported from Mping.

Hail, Stephens

When
April 28, 6:56 PM CST
Where
Stephens County, 7.89 mi WSW of Marlow
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
34.610, -98.090

Hail, Seminole

When
April 28, 7:04 PM CST
Where
Seminole County, 6.32 mi N of Wewoka
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.240, -96.470

Hail, Stephens

When
April 28, 7:20 PM CST
Where
Stephens County, 0.57 mi E of Comanche
Measured
2 in hail
Reported by
Public
Coordinates
34.370, -97.960

Reported from Mping.

Hail, Hughes

When
April 28, 7:23 PM CST
Where
Hughes County, 1.33 mi WSW of Holdenville
Measured
1.75 in hail
Reported by
Public
Coordinates
35.070, -96.420

Email report with photo.

Hail, Seminole

When
April 28, 7:23 PM CST
Where
Seminole County, 1.38 mi N of Dewright
Measured
1.75 in hail
Reported by
Public
Coordinates
35.090, -96.680

Reported from Mping.

Hail, Hughes

When
April 28, 7:24 PM CST
Where
Hughes County, Holdenville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.080, -96.400

Hail, Pontotoc

When
April 28, 7:52 PM CST
Where
Pontotoc County, 2.92 mi ENE of Ada
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
34.780, -96.630

Hail, Atoka

When
April 28, 8:08 PM CST
Where
Atoka County, 3.25 mi NNW of Daisy
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
34.580, -95.770

Hail, Pontotoc

When
April 28, 8:12 PM CST
Where
Pontotoc County, Stonewall
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
34.650, -96.530

Hail, Pontotoc

When
April 28, 8:12 PM CST
Where
Pontotoc County, 2.66 mi WNW of Stonewall
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
34.670, -96.570

Thunderstorm Wind, Johnston

When
April 28, 8:35 PM CST
Where
Johnston County, 3.08 mi SE of Reagan
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.320, -96.680

Thunderstorm Wind, Johnston

When
April 28, 8:40 PM CST
Where
Johnston County, 3.08 mi SE of Reagan
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
34.320, -96.680

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2020Every state in 2020This day in weather historyWarnings in Oklahoma, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 889761, 889762, 889763, 889764, 889765, 889881, 889766, 889767, 889768, 889769, 889770, 889771, 889772, 889773, 889774, 889775, 889776, 889777, 889778, 889779, 889780, 889781, 889782, 889787, 889790, 889791, 889800, 889801, 889802, 889803, 889805, 889806, 889807, 889808, 889809, 889810, 889811, 889812, 889813, 889814, and more.